High Wind, Union
- When
- December 4, 7:10 PM CST
- Where
- Union forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.028, -94.242 (the zone’s center; the record gives no point)
A few high wind gusts were observed across portions of central and western Iowa.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A few high wind gusts were observed across portions of central and western Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 4, 6:16 PM CST, 54 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 616 PM CST Mon Dec 4 2017 ...Updated Aviation Discussion... .SHORT TERM.../Tonight through Tuesday/ Issued at 317 PM CST Mon Dec 4 2017 Confidence: Medium to High Models handling of current system overall decent with elongated trough over MN/IA and two low centers expected to consolidate into one as the storm deepens through 12z Tuesday. At 19z cold front nearing the I35 corridor with warm sector beginning to be pinched off to the west and strong cold air advection replacing the mild air. Surface moisture plume/axis of 50 to 55F dewpoints advecting east/northeast with the surface front. Current SPC mesoanalysis shows sufficient shear along with up to 500 J/kg MLCAPE just ahead of the boundary. However a weak cap remains of 25 to 50 j/kg MLCIN. SPC upgraded the far southeast to slight risk through day1. Though it will be close...with the current convective initiation just northwest of Kansas City it is likely that the bulk of any stronger storm development this afternoon/early evening will track east northeast and just miss our forecast area in the southeast... tracking into eastern Iowa and western Illinois/Missouri. The window of opportunity for any severe storms will be very short...from roughly 3 pm to 6 pm as front slides east. Will monitor for any development further west...but current trends/SPC HRRR forecast both suggest this evolution. Winds remain the big story and soundings continue to confirm strong northwest winds with strong subsidence this evening into the overnight hours. Sustained northwest winds to 30 to 35 mph with gusts to 50 mph still in the offing so will not make any changes to wind advisory. Farther northwest in the forecast area...departing low still expected to develop deformation axis which just clips the northwest counties east to near KMCW. Though snow amounts are forecast to be rather light and less than an inch ...some blowing snow may occur due to the strong winds expected to accompany the snowfall. Warm ground due to today's high temperatures will likely temper some of the blowing snow as it either melts or sticks more readily for a time prior to lowering temperatures below 30 degrees. Window of opportunity for snowfall will be around 2 to 3 hours from just after 01z through 04z. Cold air quickly follows the departing system tonight into tomorrow. After lows in the teens northwest to the upper 20s southeast...highs tomorrow will likely only recover to the mid 20s northwest to the upper 30s southeast. Winds will remain brisk and again mix well into the afternoon. Model continue to depict a weak shortwave with little moisture...tracking southeast on the back side of the wave tomorrow morning/early afternoon. Have kept isolated flurries with passage of mid level clouds as destabilization may briefly add to snow shower/flurry chances tomorrow. .LONG TERM.../Tuesday night through Monday/ Issued at 317 PM CST Mon Dec 4 2017 Main change in upper pattern will have nearly been completed by the beginning of this period with broad amplified eastern trof in place. This will ensure that flow from Canada will be essentially unabated for the remainder of the week. Average temperatures will be from 20 to 30 degrees cooler than last week and back to below normal for the first time since mid November. Main concerns will be the various waves that drop into the western side of the trof and their timing and impact on the state. Models indicate a wave passing through on Tuesday night with sufficient lift for some deeper saturation. The production of some flurries appears somewhat likely across central portions of the state and have continued the threat. The thermal trof and cool north winds will persist on Wednesday and Thursday with deep northwesterly flow. Next system drops down for Friday into Friday night with some threat of light snow and some slight moderation in temperatures. After the passage of this system, some warmer air is expected to begin pressing eastward from the Plains into the weekend with slowly moderating temperatures. However, a reinforcing shot of colder air is expected by the end of the weekend as another wave dropping southeast reinforces the eastern trof. Overall, temperatures will remain at or below normal for much of the later half of the forecast. && .AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/ Issued at 613 PM CST Mon Dec 4 2017 MVFR stratus with intermittent IFR stratus impacting northern Iowa this evening with the CAA. The strong winds will persist throughout the period with a possible lull or slight decrease in the winds Tuesday morning before the deep mixing develops again by the afternoon. However, the gradient winds seem to remain strong enough through Tuesday morning to keep at least wind gusts from 25-30 knot mentioned. This evening, expect some periodic wind gusts to 45-50 mph. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 3 AM CST Tuesday for IAZ004>007-015>017- 023>028-033>039-044>049-057>060-070. && SHORT TERM...REV LONG TERM...Cogil AVIATION...Podrazik
Hazardous Weather Outlook National Weather Service Des Moines IA 152 PM CST Mon Dec 4 2017 IAZ050-062-075-085-086-096-097-052000- Tama-Poweshiek-Mahaska-Monroe-Wapello-Appanoose-Davis- 152 PM CST Mon Dec 4 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There is a slight risk of an isolated severe thunderstorm this afternoon and early evening between 3 and 6 pm. Damaging thunderstorm winds are the main threat. It will be windy across the outlook area this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Windy conditions will exist through Tuesday. Very cold air will move into the outlook area creating late night and early morning wind chill values in the teens. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ004>007-015>017-023>028-033>039-044>049-057>060-070-052000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass- 152 PM CST Mon Dec 4 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A wind advisory is in effect for the outlook this afternoon through tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Light snow is possible tonight across far northern portions of the outlook area. The combination of the light snow with the strong wind will cause areas of blowing snow that could possibly reduce visibilities. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Very windy conditions will exist through Tuesday...especially across the north. Very cold air will move into the outlook area creating late night and early morning wind chill values around zero degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ061-071>074-081>084-092>095-052000- Jasper-Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas- Taylor-Ringgold-Decatur-Wayne- 152 PM CST Mon Dec 4 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight It will be windy across the outlook area this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Windy conditions will exist through Tuesday. Very cold air will move into the outlook area creating late night and early morning wind chill values in the teens. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. REV
The national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, December 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730690, 730691, 730692.